Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 34, NWS El Paso, TX

June 11, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 11, 1997, 3:17 PM MDT for Hudspeth County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1997, 3:17 PM MDT (21:17 UTC)
Expired
Jun 11, 1997, 4:05 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS1 KELP 112118 RRA
SVRELP
TXC229-112205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN HUDSPETH COUNTY
 
AT 316 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES EAST OF SIERRA BLANCA
MOVING EAST AT 15 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:37 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 11, 1:37 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED JUN 11 1997

THE RIDGE IS BREAKING DOWN AS THE WEST COAST TROF SLIDES TO THE
SOUTH, BUT IN THE MEAN TIME A BASIC NIL FORECAST FOR THE NEXT 48
HOURS.  THE DEWPOINT TOPPED OUT AT AROUND 61 DEGREES BUT IN THE LAST
THREE HOURS IT HAS TUMBLED ALMOST 20 DEGREES AS THE WINDS HAVE COME
AROUND TO THE SOUTHWEST.  THE WEST COAST TROUGH WILL QUICK A VORT
MAX OUT AHEAD OF IT, BUT WITH LITTLE MOISTURE TO WORK WITH ONLY
EXPECT AN INCREASE IN WINDS TOMMORW

TEMPS WILL SLIDE OVER THE NEXT FEW DAYS AS THICKNESS FALL AHEAD OF
THE TROF. I'M LEANING MORE TORWARDS THE FAN/FMR FOR TONIGHTS LOW
THEN NGM WILL BE MY CHOICE FOR THE FINAL THREE PERIODS.  NGM FWC IS
A LITTLE WARM TONIGHT BECAUSE IT KEEPS THE WINDS UP, BUT I EXPECT
THE WINDS TO DECOUPLE AGAIN TONIGHT AS THE DYNAMICS DON'T LOOK
STRONG ENOUGH TO KEEP THE WINDS UP.

CLOUDS WILL BE FAR AND FEW BETWEEN EXECPT NEAR THE MOUNTAINS. WINDS
TOMORROW WILL BE A LITTLE STRONGER THAN TODAY AS THE GRADIENT
TIGHTENS UP A BIT.

 15

SILVER CITY           UU  58/ 85/ 55/ 82 0-01
TRUTH OR CONSEQUENCES UU  66/ 91/ 63/ 88 0000
ALAMOGORDO            UU  66/ 93/ 63/" 90 0000
CLOUDCROFT            UU  49/ 72/ 46/ 69 0-01
LORDSBURG             UU  62/ 95/ 59/ 92 0000
DEMING                UU  62/ 93/ 59/ 90 0000
LAS CRUCES            UU  63/ 92/ 60/ 89 0000
EL PASO               UU  68/ 95/ 65/ 92 0000

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.